Alert archive / Wisconsin / Special Weather Statements in 2021
Special Weather Statement, NWS La Crosse, WI
NWS La Crosse, WI issued this special weather statement at Aug 24, 2021, 6:11 AM CDT for Buffalo County, Trempealeau County, Wisconsin; Wabasha County, Minnesota. It was in force for 94 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 24, 2021, 6:11 AM CDT (11:11 UTC)
- Expired
- Aug 24, 2021, 7:45 AM CDT
- In force
- 94 min
- Issued by
- NWS La Crosse, WI
- Hail
- 0.75 in
- Wind
- 40
Counties Wabasha County, MN, Buffalo County, WI, Trempealeau County, WI
The radar
The La Crosse radar (KARX), 85 km from the middle of the area, began a volume at 11:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 24, 7:07 AM CDT | TSTM WND DMG | Eleva, WI | POWER LINES BLOWN DOWN STARTED A FIRE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 11.2 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 501 J/kg
- Mixed-layer CIN
- -147 J/kg
- Mixed-layer LCL
- 1780 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
193
WWUS83 KARX 241111
SPSARX
Special Weather Statement
National Weather Service La Crosse WI
611 AM CDT Tue Aug 24 2021
MNZ079-WIZ032>034-241245-
Wabasha MN-Buffalo WI-Jackson WI-Trempealeau WI-
611 AM CDT Tue Aug 24 2021
...Strong thunderstorms will impact portions of central Wabasha,
Buffalo, western Jackson and Trempealeau Counties through 745 AM
CDT...
At 610 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles east of Durand to near Modena to 8
miles northwest of Plainview. Movement was east at 35 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Arcadia, Mondovi, Wabasha, Whitehall, Alma, Buffalo, Osseo, Blair,
Independence, Strum, Buffalo City, Kellogg, Modena, Price, Franklin,
York, Eleva, Northfield, Ettrick and Levis.
This includes Interstate 94 between mile markers 88 and 110.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4443 9217 4441 9208 4455 9204 4460 9199
4460 9092 4415 9094 4424 9238
TIME...MOT...LOC 1110Z 277DEG 31KT 4466 9180 4449 9180 4428 9225
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
$$
RieckWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this special weather statement went out at Aug 24, 3:15 AM CDT, 2 hours 56 minutes earlier.
Area forecast discussion, Aug 24, 3:15 AM CDT, 2 hours 56 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 315 AM CDT Tue Aug 24 2021 .SHORT TERM...(Today through Wednesday) Issued at 315 AM CDT Tue Aug 24 2021 MCS churning east across the Dakotas early this morning, working along the instability gradient in conjunction with the low level jet. HRRR doing a pretty good job with it currently, and the expectation is this will hold together, continue to run the instability/moisture transport gradient. This drives across north- central WI roughly between 15-18z, mostly along/north of I-94. Depending on how far south the storms build, they could tap into a hefty amount of instability. While likely still elevated in nature, effective shear of 30 to 40 kts would be possible (via the RAP). Strong to a few severe storms possible, with hail and wind the threats. Some hints that the cluster could become more linear, promoting bowing segments that regardless of near sfc stability, would result in an increased threat for strong (potentially damaging) winds. Going to have to watch this carefully. Severe Thunderstorm Watch is in effect just to the west across central MN. In addition, convection going up east of the MCS, on the edge of the instability/moisture transport and around the sfc front. Some are quickly upscaling with some threat for hail. Likely be some interaction with the MCS as the morning wears on. Meanwhile, same HRRR run pointing to expanding convection southwest, along cold front/outflow boundary with interaction from bits of upper level energy. Some support from the HOPWRF here. A more recent trend in the meso models, but one that has some support from likely forcing. Will need the sfc lift to get things going with low level capping in place. Confidence shaky in this outcome but will cover chances with low end pops. If it does get going, could quickly become strong/severe in this favorable environment. Anticipate updates to rain chances and any severe potential through day as current convection will have a bearing on how the rest of the day evolves. For tonight, with front expect to sag south/southeast across the forecast area, storm focus could/would shift to Iowa/southern WI. Farther north, pcpn chances will continue, mostly thanks to upper level energy and some help from moisture transport. Looking for a dry day? Wednesday still looking like the one for you. Can't rule out some small chances - mostly south - but the bulk of the area should get a break from storm chances. .LONG TERM...(Thursday through Monday) Issued at 315 AM CDT Tue Aug 24 2021 Challenging forecast when it comes to pcpn chances through the weekend. Various forcing mechanisms, synoptic and meso, along with a moist/warm airmass to fuel them. Where these lie/set up is uncertain with near term environment being adjusted by convection, sun vs cloud regions, etc. Trying to provide too much detail is problematic. Confidence is high that there will be showers/storms across the region from Thu-Sun, but where the higher chances will lie is not "set in stone". Will paint with a broad brush as a result, hoping to add more detail as we move through the week. KEY FORECAST POINTS: find the surface boundary, locate the low level jet (strength/moisture transport) and where it impinges on the boundary, ferret out if shortwave energy will enhance the low level lift. This region will be the most likely for shower/storms. Low level warming will serve to cap atmosphere south of the sfc front. Warm air advection, sloping frontogenetic forcing to aid north of boundary. MOISTURE/RAINFALL: yup, no problem here. Steady push of warm/moist air northward into the region with PWs mostly around 2 inches and warm cloud depths around 4500 m at times. Efficient rainmakers with locally heavy rain likely. With potential for training/repeated rounds of storms (west-east boundary) flooding could become a concern - especially if Friday's rain repeats over where Thursday's fall. Rainfall +5 inches through the period certainly possible for a few location. INSTABILITY/SHEAR: as you'd expect, the bulk of the instability resides in the warm sector (south of the front) in a mostly capped off environment. However, both the GFS and NAM suggest around 1000 J/kg of MUCAPE will be available for storm development. Good deep layer shear indicated in the models, but much of that in the 0-1km layer. With most storms expected to be elevated, they won't feel that. Still, effective shear could be decent, providing some aid to storm organization/updrafts. Of course, there is also the warm front itself, a source for sfc vorticity. Any storm that roots itself to that could spin. A few strong/isolated severe certainly possible over the period. Too many questions to give thumbs up/down to timing and where those would lie at this time. NEAR TERM ENVIRONMENT: the "best laid plans" (aka, the forecast) could go awry based on convective boundaries, sun/cloud temp influenced differentials, etc. Even the weakest of waves could spark storms that could change the course of convective potential for the rest the day. Meso analysis will be key for forecast adjustments. Anticipate changes to the forecast based on that. SENSIBLE OUTCOMES: overall trends in the GFS/EC suggest the bulk of the rain will fall across the northern half of the forecast area Thu/Thu night (southeast MN into central WI and north). This continues to be favored on Fri, although elongated vort energy stretching southwest could provide further focus that would impact southern parts of the area with higher rain chances. Sat could see a decent break from pcpn chances during the day, with more showers/storms returning later that night and Sun via an upper level shortwave trough. && .AVIATION...(For the 06Z TAFS through 06Z Tuesday night) Issued at 1051 PM CDT Mon Aug 23 2021 Low confidence TAF forecast beyond the next 3-6 hours as multiple waves of showers and storms may impact the region. There is a signal that any storms may be severe and bring IFR/LIFR restrictions; however, confidence in the timing of these storms is too low to mention and for now have left the TAFs VFR with VCSH mentioned beyond 09-10Z. Winds outside of the storms should be from the south at 5 to 15 kts with a few higher gusts. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...Rieck LONG TERM....Rieck AVIATION.....Skow
Hazardous weather outlook, Aug 24, 3:59 AM CDT, 2 hours 12 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 359 AM CDT Tue Aug 24 2021 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-251000- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 359 AM CDT Tue Aug 24 2021 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Today and Tonight Scattered storms, mainly today. Some will be strong, potentially severe. Threats include hail, strong to damaging wind gusts, and locally heavy rain. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Storm chances through the weekend. A few will be strong, with isolated severe possible. Which days could hold a greater severe threat is uncertain. All storms will be capable of locally heavy rain with several inches of accumulation possible through Sunday. .SPOTTER INFORMATION STATEMENT... No action needed. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Rieck
In the hours before
Special weather statement, Aug 24, 5:02 AM CDT, 1 hour 9 minutes before
Special Weather Statement National Weather Service La Crosse WI 502 AM CDT Tue Aug 24 2021 WIZ017-029-241300- Taylor-Clark- Including the cities of Medford and Neillsville 502 AM CDT Tue Aug 24 2021 ...Patchy Dense Fog Across Parts of The Area this morning... Patchy dense fog has formed across parts of the area this morning. The fog will reduce visibility to less than a half of a mile at times. If traveling this morning, slow down and allow extra time to reach your destination.
Special weather statement, Aug 24, 6:11 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service La Crosse WI
611 AM CDT Tue Aug 24 2021
MNZ079-WIZ032>034-241245-
Wabasha MN-Buffalo WI-Jackson WI-Trempealeau WI-
611 AM CDT Tue Aug 24 2021
...Strong thunderstorms will impact portions of central Wabasha,
Buffalo, western Jackson and Trempealeau Counties through 745 AM
CDT...
At 610 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles east of Durand to near Modena to 8
miles northwest of Plainview. Movement was east at 35 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Arcadia, Mondovi, Wabasha, Whitehall, Alma, Buffalo, Osseo, Blair,
Independence, Strum, Buffalo City, Kellogg, Modena, Price, Franklin,
York, Eleva, Northfield, Ettrick and Levis.
This includes Interstate 94 between mile markers 88 and 110.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4443 9217 4441 9208 4455 9204 4460 9199
4460 9092 4415 9094 4424 9238
TIME...MOT...LOC 1110Z 277DEG 31KT 4466 9180 4449 9180 4428 9225
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
RieckThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 6:50 AM CDT | Severe Thunderstorm Warning | ARX | Jackson, Trempealeau | 40 min |
| Aug 24, 7:18 AM CDT | Severe Thunderstorm Warning | ARX | Clark, Jackson | 72 min |
| Aug 24, 7:33 AM CDT | Special Weather Statement | ARX | Buffalo | 72 min |
| Aug 24, 8:41 AM CDT | Special Weather Statement | ARX | Trempealeau | 49 min |
| Aug 24, 9:07 AM CDT | Special Weather Statement | ARX | Clark, Taylor | 53 min |
| Aug 24, 10:00 AM CDT | Special Weather Statement | ARX | Adams | 15 min |
| Aug 24, 3:35 PM CDT | Tornado Warning | ARX | Grant | 40 min |
| Aug 24, 4:09 PM CDT | Severe Thunderstorm Warning | ARX | Grant | 36 min |
| Aug 24, 12:35 PM CDT | Special Weather Statement | ARX | Mitchell | 55 min |
| Aug 24, 12:38 PM CDT | Special Weather Statement | ARX | Floyd | 67 min |
| Aug 24, 1:29 PM CDT | Special Weather Statement | ARX | Howard, Mitchell | 46 min |
| Aug 24, 1:43 PM CDT | Severe Thunderstorm Warning | ARX | Chickasaw, Floyd | 47 min |
| Aug 24, 1:48 PM CDT | Special Weather Statement | ARX | Chickasaw | 27 min |
| Aug 24, 2:15 PM CDT | Severe Thunderstorm Warning | ARX | Chickasaw, Fayette | 60 min |
| Aug 24, 2:59 PM CDT | Severe Thunderstorm Warning | ARX | Clayton, Fayette | 61 min |
| Aug 24, 3:12 PM CDT | Special Weather Statement | ARX | Fayette | 18 min |
Nearby
Special Weather Statements in Wisconsin, 2021Special Weather Statements in Minnesota, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.